Alert archive / Nebraska / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 245, NWS North Platte, NE

August 24, 2006Blaine County, Custer County, Loup County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 24, 2006, 6:50 PM CDT for Blaine County, Custer County, Loup County, Nebraska. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2006, 6:50 PM CDT (23:50 UTC)
Expired
Aug 24, 2006, 7:22 PM CDT
In force
32 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

Counties Blaine County, NE, Custer County, NE, Loup County, NE

The radar

The North Platte radar (KLNX), 67 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.8 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2006-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2006-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -160 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3397 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-160 m²/s²
0-3 km storm-relative helicity
-117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 242351
SVRLBF
NEC009-041-115-250045-
/O.NEW.KLBF.SV.W.0245.060824T2350Z-060825T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
650 PM CDT THU AUG 24 2006

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL CUSTER COUNTY IN CENTRAL NEBRASKA...
  EASTERN BLAINE COUNTY IN NORTH CENTRAL NEBRASKA...
  WESTERN LOUP COUNTY IN NORTH CENTRAL NEBRASKA...

* UNTIL 745 PM CDT

* AT 648 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 7 MILES NORTHEAST OF BREWSTER TO 13 MILES WEST OF ANSELMO...OR
  ALONG A LINE EXTENDING FROM 7 MILES NORTHEAST OF BREWSTER TO 17
  MILES NORTH OF ARNOLD...AND MOVING EAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  ALMERIA MEADOW STATE WILDLIFE MANAGEMENT AREA BY 705 PM CDT...
  MILBURN DIVERSION DAM STATE WILDLIFE MANAGEMENT AREA AND ANSELMO BY
  715 PM CDT...
  MILBURN BY 720 PM CDT...
  VICTORIA SPRINGS STATE RECREATION AREA BY 725 PM CDT...
  ALMERIA BY 730 PM CDT...
  HORSESHOE BEND LAKE AND GATES BY 735 PM CDT...

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 4207 9998 4159 10011 4159 9942 4208 9937

$$

KAR
1 follow-up statement
000 
WWUS53 KLBF 250022
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
720 PM CDT THU AUG 24 2006

NEC009-041-115-250030-
/O.CAN.KLBF.SV.W.0245.000000T0000Z-060825T0045Z/
CUSTER NE-BLAINE NE-LOUP NE-
720 PM CDT THU AUG 24 2006

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN LOUP...EASTERN BLAINE
AND NORTH CENTRAL CUSTER COUNTIES IS CANCELLED...

THE THUNDERSTORMS HAD WEAKENED AND NO LONGER POSE A THREAT FOR 
SEVERE WIND GUSTS. GUSTS OF 30 TO 45 MPH ARE STILL LIKELY AS THE 
OUTFLOW AND WEAKENING STORMS EXIT THE COUNTIES. 

LAT...LON 4207 9998 4159 10011 4159 9942 4208 9937

$$

KAR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 3:22 PM CDT, 3 hours 28 minutes earlier.

Area forecast discussion, Aug 24, 3:22 PM CDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
322 PM CDT THU AUG 24 2006

.SYNOPSIS...
PREFRONTAL TROUGH MOVING EAST ACROSS CENTRAL NEBRASKA AND
EXTENDING WEST TO ALONG THE COLORADO WYOMING BORDER. ATTM
CONVECTION DEVELOPING ALONG THE BOUNDARY SW OF KIBM WITH ISOLATED
HIGH BASED RETURNS FURTHER EAST.
&&

.DISCUSSION...
IN THE NEAR TERM FORECAST TRENDED TOWARD THE WRF SOLUTION WITH
MODEL BASED POPS USED AS DRY AIR SHOWN IN SOUNDING PROFILE AND
WARM MID LEVEL TEMPERATURES WILL INHIBIT OVERALL CONVECTION
POTENTIAL. THIS EVENING ISOLATED THUNDERSTORMS ARE POSSIBLE WITH
DAMAGING WINDS THE MAIN THREAT AS STRONG WAVE MOVES SOUTHEAST
WITH HIGHER IMPACTS TO AREAS TO OUR NORTH AND SOUTHWEST. OVERNIGHT
THE COLD FRONT MERGES WITH THE PREFRONTAL TROUGH AND MOVES SOUTH.
FRIDAY SHORTWAVE RIDGING WILL KEEP PRECIP CLOSE TO NIL UNTIL AFTERNOON
AS THE RIDGE AXIS MOVES EAST. THEN AS LAPSE RATES STEEPEN AND
ADDITIONAL LIFT IS CREATED AS A SERIES OF WAVES MOVE EAST THAT THE
AIR COLUMN WILL HAVE A CHANCE TO MOISTEN AS UPSLOPE WINDS HELP
MOISTEN THE LOWER LAYERS FOR RAIN TO POSSIBLY REACH THE GROUND IN
THE PANHANDLE AND FAR WEST. HOWEVER THUNDERSTORMS THAT DO FORM
WILL STILL BE HIGH BASED WITH DRY LIGHTNING STILL A THREAT FOR THE
FIRE DANGER THROUGH THE AFTERNOON. THEN TEMPERATURES WILL BE
IMPACTED BY THE ADDITIONAL CLOUD COVERAGE THAT WILL LIKELY LINGER
AS THE H5 TROUGH AXIS IN THE NORTHWEST CLOSES OFF AND MOVES
SOUTHEAST THROUGH SUNDAY. LONG RANGE MODELS DID SHOW ENOUGH
VARIABILITY TO LIMIT LARGE CHANGES INTO THE EXTENDED ATTM WITH
MAINLY DRY CONDITIONS CONTINUING.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 8 PM CDT (7 PM MDT) THIS EVENING FOR
NEZ204.

&&

19
Hazardous weather outlook, Aug 24, 3:44 PM CDT, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
344 PM CDT THU AUG 24 2006

NEZ004>010-022>029-035>038-056>059-069>071-094-252045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
344 PM CDT THU AUG 24 2006 /244 PM MDT THU AUG 24 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

ISOLATED THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE ACROSS WESTERN
AND NORTH CENTRAL NEBRASKA MAINLY THIS EVENING. WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED...HOWEVER A FEW STORMS MAY BE CAPABLE OF
PRODUCING EXCESSIVE WIND GUSTS OVER 60 MPH THROUGH SUNSET.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE THROUGH THE WEEKEND WITH
EASTERLY FLOW IN PLACE AT THE SURFACE. INSTABILITY WILL BE RATHER
LIMITED SO THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/LBF(ALL LOWERCASE)

13

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 4:20 AM CDTRed Flag WarningLBFArthur, Cherry, Deuel, Garden, Grant, Keith and 1 more16 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.